Revisiting stochastic loss networks: structures and algorithms

K. Jung, Y. Lu, D. Shah, M. Sharma, M.S. Squillante
ACM SIGMETRICS Performance Evaluation Review, Volume 36, Issue 1, pp. 407-418

This paper considers structural and algorithmic problems in stochastic loss networks. The very popular Erlang approximation can be shown to provide relatively poor performance estimates, especially for loss networks in the critically loaded regime. This paper proposes a novel algorithm for estimating the stationary loss probabilities in stochastic loss networks based on structural properties of the exact stationary distribution, which is shown to always converge, exponentially fast, to the asymptotically exact results. Using a variational characterization of the stationary distribution, an alternative proof is provided for an important result due to Kelly, which is simpler and may be of interest in its own right. This paper also determines structural properties of the inverse Erlang function characterizing the region of capacities that ensures offered traffic is served within a set of loss probabilities. Numerical experiments investigate various issues of both theoretical and practical interest.